Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 217, NWS Jacksonville, FL

August 18, 2004Duval County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 18, 2004, 4:29 PM EDT for Duval County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2004, 4:29 PM EDT (20:29 UTC)
Expired
Aug 18, 2004, 5:15 PM EDT
In force
46 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 17 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2464 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:09 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 18, 2:09 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
209 PM EDT WED AUG 18 2004

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...MODELS PROGGING DRY AIR
INTO THE FORECAST AREA...WHICH CAN ALREADY BE SEEN AS CONVECTION
THIS AFTERNOON IS SUPPRESSED MUCH FURTHER SOUTH AND EAST AND IS NOT
AS WIDESPREAD AS PAST FEW DAYS. CONVECTION SHOULD COME TO A QUICKER
END THIS EVENING WITH A FEW SCTD STRONG TSTMS AND ISOLD SVR UNTIL
ABOUT SUNSET. FOR THU AFTN...DRIER AIR WILL WORK INTO SERN GA WITH
POPS RANGING FM 10% ACRS THE FAR NRN CWA TO 40% ACRS THE SRN CWA...
WHILE ON FRIDAY AFTERNOON...DRIER AIR ALOFT BEGINS TO PUSH OFF TO
THE EAST OF THE FORECAST AREA AND WILL ALLOW FOR A SLIGHT REBOUND
IN POPS ACRS SERN GA WITH A RANGE OF 20-40% WITH THE HIGHEST POPS
ACRE TH WESTERN CWA.

MOIST GROUND AND LIGHT WINDS/PARTLY CLOUDY SKIES WILL STILL PROMOTE
SOME RADIATIONAL FOG TONIGHT...WITH SOME PATCHY DENSE SPOTS ONCE
AGAIN BY MORNING.

TEMPS WILL CLIMB BACK INTO THE 90S ACROSS THE INLAND AREAS AND
REMAIN SLIGHTLY ABOVE NORMAL THROUGH FRIDAY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...A WEAKENING BUT VERY
MOISTURE LADEN FRONT WILL PUSH INTO THE FORECAST AREA AND STALL OVER
THE WEEKEND. POPS WILL PROBABLY GET INTO THE LIKELY CATEGORY...BUT
HAVE KEPT THEM AS GOOD CHANCE FOR NOW. FRONT DISSIPATES ON MONDAY...
WHILE HIGH PRESSURE WILL BRIDGE TO THE NORTH OF THE FORECAST AREA
ON TUESDAY/WEDNESDAY AND AREA WILL COME UNDER DEEPER NORTHEASTERLY
THEN EASTERLY FLOW...BUT WINDS/SURGE DO NOT APPEAR TO REACH ABOVE
15 KNOTS AT THIS TIME. HIGH MOISTURE LEVELS OVER THE WEEKEND APPEAR
TO SLOWLY DRY A LITTLE BIT AS EASTERLY FLOW DEVELOPS BY THE MIDDLE
OF NEXT WEEK...BUT NOT SIGNIFICANTLY ENOUGH TO DROP POPS BELOW
CLIMO OF 30-50%.

&&

.MARINE...NO HEADLINES. WINDS TO REMAIN AT 10 KNOTS OR LESS AND SEAS
2 FEET OR LESS. EXCEPT SOME SLY NOCTURNAL SURGES CLOSE TO
15 KNOTS/SEAS 3 FEET ON FRIDAY AND SATURDAY NIGHTS AHEAD OF THE
WEAKENING FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 69 92 71 93 / 10 10 10 30
SSI 74 89 75 89 / 10 20 00 20
JAX 72 91 72 91 / 20 30 10 30
SGJ 73 88 75 87 / 20 30 20 30
GNV 70 91 71 91 / 20 40 30 40
OCF 70 91 71 91 / 20 40 20 40
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

HESS/TRABERT
Hazardous weather outlook, Aug 18, 11:15 AM EDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1115 AM EDT WED AUG 18 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-191000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1115 AM EDT WED AUG 18 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS
AFTERNOON AND EVENING...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ALONG THE WEST AND EAST COAST SEABREEZES AND MOVE INLAND. THE BEST
COVERAGE OF STORMS WILL BE INLAND MAINLY WEST OF I-95 LATE IN THE
AFTERNOON AND EVENING. UPPER LEVEL DISTURBANCES WILL ALSO BE
MOVING THROUGH THE REGION DURING THAT TIME AND MAY ENHANCE THE
STORMS. DUE TO THE RELATIVELY WEAK STEERING WINDS...THE STORMS WILL
BE SLOW MOVERS AND MAY PRODUCE LOCALLY HEAVY RAINFALL IN EXCESS OF 2
INCHES IN A FEW AREAS. SOME OF THE STORMS MAY BECOME STRONG WITH
WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING THE MAIN CONCERNS...AND A FEW MAY BECOME SEVERE WITH LARGE
HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED AFTERNOON THUNDERSTORMS ARE ANTICIPATED FOR THURSDAY
FOLLOWED BY A RETURN TO SCATTERED AFTERNOON AND EVENING STORMS
FOR FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED IN
THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP/HESS

In the hours before

Special weather statement, Aug 18, 2:28 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
228 PM EDT WED AUG 18 2004

GAZ150-163-181900-

CLINCH GA-WARE GA-
228 PM EDT WED AUG 18 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLINCH AND WARE
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 300 PM
EDT...

AT 228 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CLINCH COUNTY...OR ABOUT 13 MILES
NORTHWEST OF FARGO...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND EAST OF 441 BETWEEN HOMERVILLE AND
FARGO...AND WESTERN SECTION OF THE OKEFENOKEE NATIONAL WILDLIFE
REFUGE THROUGH 300 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 18, 2:57 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
257 PM EDT WED AUG 18 2004

GAZ150-163-164-181945-

CHARLTON GA-CLINCH GA-WARE GA-
257 PM EDT WED AUG 18 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN
CHARLTON...EASTERN CLINCH AND WARE COUNTIES FOR STRONG THUNDERSTORM
WINDS AND HAIL VALID UNTIL 345 PM EDT...

AT 257 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES WEST OF STEVEN FOSTER STATE
PARK...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND STEVEN FOSTER STATE PARK AND THE OKEFENOKEE
NATIONAL WILDLIFE REFUGE THROUGH 345 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 18, 3:20 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
320 PM EDT WED AUG 18 2004

FLZ024-GAZ165-166-182000-

COASTAL CAMDEN GA-INLAND CAMDEN GA-NASSAU FL-
320 PM EDT WED AUG 18 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU AND CAMDEN
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 400 PM
EDT...

AT 320 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER KINGSLAND...MOVING SOUTHEAST AT 10
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
KINGSLAND...HARRIETTS BLUFF...KINGS BAY BASE...CUMBERLAND ISLAND...
ST. MARYS...DUNGENESS AND YULEE THROUGH 400 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 18, 3:58 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
358 PM EDT WED AUG 18 2004

FLZ025-182045-

DUVAL FL-
358 PM EDT WED AUG 18 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN DUVAL
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 445 PM
EDT...

AT 358 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF TALBOT ISLAND...MOVING
EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND TALBOT ISLAND AND LITTLE TALBOT ISLAND THROUGH 445 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 18, 4:00 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 PM EDT WED AUG 18 2004

FLZ038-182045-

FLAGLER FL-
400 PM EDT WED AUG 18 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN FLAGLER
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 445 PM
EDT...

AT 400 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHEAST OF ANDALUSIA...WITH
LITTLE MOVEMENT. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND ANDALUSIA THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Aug 18, 4:13 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
413 PM EDT WED AUG 18 2004

FLZ024-GAZ164>166-182100-

CHARLTON GA-COASTAL CAMDEN GA-INLAND CAMDEN GA-NASSAU FL-
413 PM EDT WED AUG 18 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU...CHARLTON
AND CAMDEN COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID
UNTIL 500 PM EDT...

AT 413 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF KINGS FERRY...OR
ABOUT 8 MILES EAST OF FOLKSTON...MOVING EAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND KINGS FERRY...KINGSLAND...
HARRIETTS BLUFF AND COLESBURG THROUGH 500 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:22 PM EDTSevere Thunderstorm WarningJAXMarion38 min
Aug 17, 11:06 PM EDTSevere Thunderstorm WarningJAXColumbia39 min
Aug 18, 4:11 PM EDTSevere Thunderstorm WarningJAXFlagler49 min
Aug 18, 4:24 PM EDTSpecial Marine WarningJAX96 min
Aug 18, 4:42 PM EDTSevere Thunderstorm WarningJAXSaint Johns48 min
Aug 18, 5:01 PM EDTSevere Thunderstorm WarningJAXFlagler44 min
Aug 18, 5:42 PM EDTSevere Thunderstorm WarningJAXSaint Johns48 min
Aug 18, 6:04 PM EDTSpecial Marine WarningJAX116 min
Aug 18, 6:27 PM EDTSevere Thunderstorm WarningJAXSaint Johns48 min
Aug 18, 7:22 PM EDTSevere Thunderstorm WarningJAXPutnam53 min
Aug 18, 4:24 PM EDTSevere Thunderstorm WarningJAXCamden51 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.